Virginia, 2023

Flash Flooding in Virginia, June 25, 2023

June 25, 2023 · NWS AKQ · 3 events in 2 counties and zones

Scattered thunderstorms resulted in heavy rain and flash flooding across southeast Virginia on June 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms resulted in heavy rain and flash flooding across southeast Virginia on June 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 25, 2:27 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 25, 2:27 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
327 PM EDT Sun Jun 25 2023

.SYNOPSIS...
Upper-level low pressure continues to slowly weaken this evening
and finally moves off the coast tonight. Isolated to widely
scattered showers and thunderstorms this afternoon will diminish
early this evening through the overnight. A cold front will
bring the threat of widespread thunderstorms with potential for
strong to severe storms late Monday into Monday night.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 240 PM EDT Sunday...

Latest analysis reveals weakening upper low pushing offshore of the
northeast/New England coast at midday. To the west, an upper low
was in place NW of the Chicago area, and will continue toward
the western Great Lakes through tonight. At the surface, low
pressure continues to slide offshore of the northeast coast,
with a surface trough in place along the immediate coast.

Isolated to widely scattered showers and thunderstorms have
developed as expected this afternoon focused mainly along the
coastal/pre-frontal trough. PoPs are 30-40%, highest over
Hampton Roads and south to the Albemarle Sound with additional
interaction from afternoon seabreezes. Otherwise, remaining
moderately humid and seasonably warm with highs in the mid 80s
to near 90F.

Considering weak shear, expect any showers and storms that develop
during the late afternoon and evening should dissipate with loss of
heating this evening. However, there may be a few showers that
survive from upstream convection ahead of the cold front that push
into the area overnight. Would expect that most stay dry overnight,
with a muggy, warm night expected. Lows mainly in the upper 60s to
low 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
As of 240 PM EDT Sunday...

Forecast confidence continues to increase with respect to potential
for showers and thunderstorms moving across the area tomorrow
afternoon and evening. Previously referenced upper low over the
upper midwest will be digging southeast into the Mid-Atlantic
on Monday, eventually becoming neg tilted over the Ohio Valley
late tonight. Models continue to show a rapidly destabilizing
atmosphere across the area tomorrow late morning into the
afternoon. Temperatures will quickly climb well into the 80s,
with a few readings around 90 possible. These readings, in
tandem with dew points in the lower 70s will bring heat indices
in the 90s to around 100 degrees. This is normally not very
notable in late June across the lower Mid- Atlantic, but given
the cool summer we've had to date, it is at least worth
mentioning.

However, of more pressing importance is that the building heat and
humidity will also bring about increasingly unstable conditions
tomorrow afternoon. We are becoming increasingly wary of an EML
plume, forecast to lift NE across the area tomorrow afternoon.
Steepening lapse rates will be in the 6.5 - 7.5 deg C/Km range
tomorrow afternoon, and with increasing Td values, MLCAPE upwards of
2000-3000 J/KG are also expected.

SPC has increased the severe storm threat to an Enhanced Risk over
the entire area. Risks include (1) large hail due to steepening mid-
level lapse rates, adequate deep layered shear, and plentiful
instability in the hail-growth zone, (2) damaging winds due to dry
air aloft and steep low-level lapse rates that may aid in
accelerating downdrafts (DCAPE 1000-1500 J/kg) and (3) frequent
to continuous lightning with W-SW winds aloft and -10 to -30 deg
C CAPE values ~1000-1500 J/kg across the region.

Kinematics favor a more discrete storm mode initially tomorrow
afternoon, with a more cold pool dominant/linear storm mode after
00z/Tue (8pm). SPC has outlined areas along and west of the I-95
corridor for a greater threat of large hail (diameter ~2 inches).
The large hail threat coincides with the more discrete supercell
potential in the afternoon and early evening. As the line
becomes more linear and cold pool dominant, expect strong winds
become the more widespread threat into the balance of the event
Mon from I-95 to the coast.

Most likely timing remains from mid to late Mon afternoon after 2 PM
into late Monday evening. Since the airmass will be relatively moist
with PWAT values at 1.50-2.00". While steering flow will keep storms
moving, recent rains will make for areas with a very low tolerance
for repeated heavy rains, mainly the urban and typically poor
drainage areas. WPC continues to show a Slight Risk of excessive
rainfall and flash flooding. Some isolated location may receive
up to 3" of rainfall with rain rates at 1-2 inches per hour.

In terms of mitigating factors that could prevent strong to severe
storms from transpiring, we will need to monitor upstream mesoscale
convection system (MCS) activity over the OH River Valley. While we
could see a few showers that cross the area late tonight into monday
morning, there is limited potential that clouds could hang around
longer to delay destabilitation. Secondarily, while the EML
could substantially enhance updraft strength it could also
present a capping inversion that could briefly delay convective
onset. Nevertheless, well-performing machine learning pages
from both CSU and NCAR neural network, as well as HREF/SPC
probs continue to hold steady or even ratchet parameters (probs
of SVR winds/strong vertical velocities) upward slightly...and
each point toward an impactful event for our region.

Highs warm in the low 90s (maybe mid 90s in central VA urban
corridors) before any afternoon convection. Convection should drop
off after 10pm inland, by 2am east, with clearing thereafter. Lows
Mon night will remain mild in the upper 60s-low 70s.

The trough will remain over the region on Tuesday, with a broad area
of low pressure extending south into the area. Expect additional
convection fires Tuesday afternoon, likely focused along the frontal
boundary. No severe storms are expected at this time, with slow-
moving heavy rainers most favored with PWs remaining AOA 1.5 to 1.75
(125% or so of normal). High temperatures on Tuesday will be in the
middle to upper 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 235 PM EDT Sunday...

Another slow moving upper-level trough is forecast to remain over
the Mid- Atlantic for the second half of the week ahead. The strong
ridge over the southern Plains and northern Mexico will try to
expand NE as the stationary trough weakens, but looks to stay SW of
the area. However, this will result in an NW upper-level flow over
the region and will provide adequate instability for renewed
afternoon convection each day in the period. Confidence regarding
coverage of precip remains difficult at best at this time range.
Latest GEFS shows best chances Fri/Sat as the ridge builds closer
the region, but expect this will likely change as we get closer.
Afternoon high temperatures will steadily climb each day from the
mid 80s to lower 90s. Lows will be 60s and 70s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 245 PM EDT Sunday...

VFR with SCT afternoon CU field over area terminals to begin the 18z
TAF period. S-SW winds 5-10kt (becoming NE at ORF later in the aftn
with the sea-breeze). Iso-Sct aftn showers/tstms could produce
brief flight restrictions in heavy rain. Otherwise, predominate
VFR conditions tonight through early Mon afternoon.

Outlook: Widespread showers and storms return to the region Monday
afternoon and evening ahead of a cold front. Strong to severe tstms
possible after 18z Mon through 00-04z/Tue with damaging wind gusts
and large hail possible. Unsettled conditions continue on Tue/Wed,
as an upper trough lingers over the area, with a chc of primarily
aftn/evening showers/tstms. Drier conditions return by Thursday
as the trough pushes offshore.

&&

.MARINE...
As of 325 PM EDT Sunday...

Sea breezes are dominating this afternoon with onshore flow near the
coast. Over the coastal waters the winds are gradually turning
southerly in response to the weak lee trough developing inland.
Expect southerly winds across the entire coastal waters and
bay/rivers this evening, then gradually increase late tonight into
Monday as the cold front currently over the Ohio Valley approaches.

Winds increase Monday and it still looks like there is the potential
for a period of low-end SCAs from Mon aftn-Mon night (due to SSW
winds of 10-20 kt with gusts to 25 kt) as low pressure tracks well
to our north and the cold front slowly approaches from the west.
Will not issue any SCA headlines with the overnight package as it is
a low-end 3rd/4th period (potential) event. In addition, widespread
tstms are expected late Monday aftn into late Monday evening. These
storms may consolidate into a line as they approach/track across the
waters. The most likely timing for strong to severe storms over the
waters is from 21-04z/5 PM-midnight. SMWs will be needed and gusts
in excess of 50 kt are possible. Seas build to 3-4 ft S/4-5 ft N by
late Monday, and are expected to remain in that range through
Tuesday. Waves on the Bay will build to 2-3 ft during this time.
Winds diminish to 10-15 kt on Tue. Sub-SCA conditions are expected
from Wed-Fri as that weak cold front finally crosses the waters.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...CP/MAM
LONG TERM...CP/MAM
AVIATION...AJZ/CP
MARINE...ERI/MRD
Hazardous weather outlook, Jun 25, 3:09 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Wakefield VA
409 PM EDT Sun Jun 25 2023

MDZ021>024-NCZ012>017-030>032-102-VAZ084-086-089-090-092-093-095>098-
523>525-262015-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Gloucester-Mathews-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
York-Newport News-Hampton/Poquoson-
409 PM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is an enhanced risk for severe thunderstorms on Monday...mainly
during the late afternoon and evening hours. Numerous severe
thunderstorms are possible. The main threats will be damaging
winds...large hail...and frequent lightning. Locally heavy rainfall
could also lead to instances of flash flooding, especially in urban
or poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed on Monday evening.

MDZ025-VAZ099-100-262015-
Maryland Beaches-Accomack-Northampton-
409 PM EDT Sun Jun 25 2023

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is an enhanced risk for severe thunderstorms on Monday...mainly
during the late afternoon and evening hours. Numerous severe
thunderstorms are possible. The main threats will be damaging
winds...large hail...and frequent lightning. Locally heavy rainfall
could also lead to instances of flash flooding, especially in urban
or poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Monday evening.

VAZ048-060>062-064>069-075>083-085-087-088-509>522-262015-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Middlesex-Greensville-Sussex-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
409 PM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is an enhanced risk for severe weather Monday. Numerous
severe thunderstorms are possible after 2 pm Monday afternoon,
with the threat for strong to severe storms continuing into
Monday evening. Large hail and damaging wind gusts are the main
threats. An isolated tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed on Monday.

05

In the hours before

Special weather statement, Jun 25, 3:02 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
402 PM EDT Sun Jun 25 2023

VAZ083-085-518-520-252030-
New Kent VA-Middlesex VA-Eastern King William VA-
Eastern King and Queen VA-
402 PM EDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of west central
Middlesex, southeastern King and Queen, northeastern New Kent and
southeastern King William Counties through 430 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Little Plymouth, or near West Point, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibilty and minor flooding
         possible.

This strong thunderstorm will be near...
  Shacklefords around 420 PM EDT.
  Church View around 430 PM EDT.

Other locations impacted by this storm include Mattaponi, Eltham,
Warner, Mascot, Velma, Romancoke, Plum Point, Gressit and Clancie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3760 7664 3760 7665 3754 7666 3753 7667
      3750 7665 3748 7665 3746 7666 3749 7681
      3752 7686 3765 7686 3769 7664
TIME...MOT...LOC 2002Z 272DEG 9KT 3760 7678

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Zimmerman
Special weather statement, Jun 25, 3:04 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
404 PM EDT Sun Jun 25 2023

NCZ014>016-VAZ096-097-252030-
Pasquotank NC-Camden NC-Gates NC-Suffolk VA-Chesapeake VA-
404 PM EDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of northwestern Camden,
northwestern Pasquotank, and northeastern Gates Counties, the
southwestern City of Chesapeake and the southeastern City of Suffolk
through 430 PM EDT...

At 404 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sunbury, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibilty and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Corapeake around 420 PM EDT.

Other locations impacted by this storm include Horseshoe, Lynchs
Corner, Savage, Acorn Hill, Nurney, Hazelton and Saunders.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3641 7668 3663 7673 3672 7646 3641 7637
TIME...MOT...LOC 2004Z 248DEG 14KT 3648 7663

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Wray
Special weather statement, Jun 25, 3:06 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
406 PM EDT Sun Jun 25 2023

VAZ089-093-252030-
Isle of Wight VA-Surry VA-
406 PM EDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of central Isle of
Wight and southeastern Surry Counties through 430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Isle Of Wight, or 9 miles west of Smithfield, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibilty and minor flooding
         possible.

This strong thunderstorm will be near...
  Isle Of Wight around 420 PM EDT.
  Smithfield around 425 PM EDT.

Other locations impacted by this storm include Pons, Longview, Benns
Church, Wills Corner, Bethel Church, Delk Crossroads, Lawson, Central
Hill, Whitley and Comet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3687 7683 3688 7682 3688 7683 3691 7683
      3693 7684 3705 7684 3709 7657 3708 7656
      3688 7658 3683 7664
TIME...MOT...LOC 2005Z 271DEG 16KT 3697 7679

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Zimmerman
Special weather statement, Jun 25, 3:29 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
429 PM EDT Sun Jun 25 2023

VAZ093-096-524-525-252100-
Isle of Wight VA-Hampton/Poquoson VA-Newport News VA-Suffolk VA-
429 PM EDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of northeastern Isle of
Wight , the northeastern City of Suffolk, the City of Hampton and the
southern City of Newport News through 500 PM EDT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crittenden, or near Smithfield, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibilty and minor flooding
         possible.

This strong thunderstorm will be near...
  Crittenden and Driver around 440 PM EDT.

Other locations impacted by this storm include Carrollton, Longview,
Benns Church, Huntersville, Wills Corner, Bethel Church, Hilton
Village, Chuckatuck, Lawson and Hobson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3687 7671 3704 7674 3705 7672 3709 7643
      3709 7641 3710 7638 3692 7637 3692 7639
      3690 7639 3690 7641 3688 7641 3684 7644
      3681 7646
TIME...MOT...LOC 2028Z 273DEG 20KT 3690 7658

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Zimmerman
Special weather statement, Jun 25, 3:49 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
449 PM EDT Sun Jun 25 2023

VAZ095-097-098-252115-
Norfolk/Portsmouth VA-Chesapeake VA-Virginia Beach VA-
449 PM EDT Sun Jun 25 2023

...Strong thunderstorms will impact portions of , the City of
Norfolk, the central City of Chesapeake, the City of Portsmouth and
the City of Virginia Beach through 515 PM EDT...

At 449 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Princess Anne to Bowers Hill. Movement was
northeast at 20 mph.

HAZARD...Winds in excess of 30 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibilty and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Regent University and Princess Anne around 455 PM EDT.
  Kempsville around 500 PM EDT.
  Churchland around 505 PM EDT.
  Downtown Portsmouth around 510 PM EDT.
  Virginia Beach, Old Dominion University, Downtown Norfolk, Norfolk
  State University, Ocean View, Portsmouth, Ghent, Norfolk NAS and
  Norview around 515 PM EDT.

Other locations impacted by these storms include South Norfolk, Rudee
Heights, Portlock, Mount Pleasant, Princess Anne Plaza, Herberts
Corner, Oceana NAS, Macons Corner, Pungo and Greenbrier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3667 7605 3672 7647 3680 7646 3683 7645
      3698 7632 3695 7610 3695 7595 3693 7594
      3690 7594 3680 7592
TIME...MOT...LOC 2049Z 209DEG 19KT 3673 7609 3678 7644

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Wray
Special weather statement, Jun 25, 4:30 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
530 PM EDT Sun Jun 25 2023

NCZ017-102-252215-
Eastern Currituck NC-Western Currituck NC-
530 PM EDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of northeastern
Currituck County through 615 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near
Currituck, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibilty and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Currituck around 540 PM EDT.
  Knotts Island around 600 PM EDT.

Other locations impacted by this storm include Barco, Snowden,
Waterlily, Gregory, Sligo, Maple and Shawboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3636 7611 3639 7615 3640 7616 3645 7616
      3655 7601 3655 7587 3641 7579 3635 7609
TIME...MOT...LOC 2129Z 243DEG 18KT 3643 7607

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Wray

The radar

The Norfolk radar (KAKQ), 71 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Norfolk (C)

When
June 25, 4:51 PM EST
Where
Norfolk (C) County, 2.87 mi SE of Norfolk to 2.92 mi SE of Norfolk
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.843, -76.231

The westbound left shoulder, left lane, left center lane, and right center lane were closed due to standing water on interstate 264.

Flash Flood, Chesapeake (C)

When
June 25, 5:19 PM EST
Where
Chesapeake (C) County, 1.03 mi ENE of Chesapeake to 1.32 mi E of Chesapeake
Cause
Heavy Rain
Reported by
Public
Coordinates
36.823, -76.252

Tatemstown Road was reported to be underwater.

Flash Flood, Norfolk (C)

When
June 25, 5:54 PM EST
Where
Norfolk (C) County, 2.32 mi WSW of Norfolk to 2.74 mi WSW of Norfolk
Cause
Heavy Rain
Reported by
Public
Coordinates
36.860, -76.310

Midtown tunnel was flooded due to heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112558, 1112568, 1112574.